Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 221, NWS Birmingham, AL

May 13, 2006Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 13, 2006, 6:04 AM CDT for Lamar County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2006, 6:04 AM CDT (11:04 UTC)
Expired
May 13, 2006, 6:30 AM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:44 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 13, 4:44 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 AM CDT SAT MAY 13 2006

.DISCUSSION...MAIN TOPICS OF DISCUSSION TONIGHT REVOLVE AROUND THE
POTENTIAL FOR THUNDERSTORMS TODAY...AND THE OVERALL UNSEASONABLY
COOL PATTERN OVER THE BULK OF THE EASTERN HALF OF THE COUNTRY.
TODAYS THREAT OF THUNDERSTORMS IS NOT THE USUAL...ESPECIALLY FOR
THIS TIME OF THE YEAR...DUE TO THE DEEP LOW OVER THE OHIO VALLEY.
ALTHOUGH IT WILL BE THE MAIN INFLUENCE ESSENTIALLY FOR THE ENTIRE
WEEK...THE BIG WHEEL OF A LOW GRADUALLY WEAKENS AND MODIFIES BY
THE END OF THE WEEK...FOR A RETURN TO MORE NORMAL TEMPERATURES.
GOOD MODEL AGREEMENT THROUGHOUT THE FORECAST PERIOD FOR BOTH THE
SHORT TERM AND LONG TERM MODELS...FOR ABOVE AVERAGE FORECAST
CONFIDENCE.

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT) MAIN QUESTION TODAY IS
IF WE WILL GET WARM ENOUGH TO BREAK A STRONG CAP. CLEAR SKIES OVER
THE AREA SHOULD ALLOW TEMPERATURES TO SKYROCKET EARLY IN THE
DAY...REACHING 70 DEGREES BEFORE NOON. CONVECTIVE TEMPERATURES
SHOULD BE AROUND 77 DEGREES...VERY CLOSE TO THE FORECAST HIGHS. IF
HEATING WAS THE ONLY LIFTING MECHANISM...I WOULD HAVE TO LEAN
TOWARD A DRIER FORECAST. HOWEVER...SEVERAL OTHER FEATURES SHOULD
HELP TO PROVIDE THE LIFT WHICH WILL LEAD TO SHOWERS AND
THUNDERSTORMS THIS AFTERNOON/EVENING. A WELL POSITIONED JET
STREAK...WEAK MID LEVEL DISTURBANCE...RESPECTABLE LOW LEVEL JET
AND VERY STEEP LAPSE RATES WILL ALL SUPPORT CONVECTION. INITIATION
WILL LIKELY BE DURING THE LATE AFTERNOON WHEN TEMPERATURES CLIMB
INTO THE UPPER 70S. BUFKIT INDICATES MULTICELL STORMS ARE THE MOST
LIKELY...BUT SHEAR/INSTABILITY PARAMETERS MAKE ME LEAN MORE TOWARD
SUPERCELLS. AFTERNOON CAPE SHOULD EXCEED 1500 J/KG WITH CINS
APPROACHING ZERO BY 3 PM. WILL NOT MENTION SEVERE WORDING IN THE
ZONES...BUT THE POTENTIAL IS THERE...AND WILL LIKELY INCREASE OUR
CONFIDENCE LEVEL IN THE HAZARDOUS WEATHER OUTLOOK. DRY/COLD AIR
ALOFT WILL MAKE LARGE HAIL AND DAMAGING WIND THE MOST LIKELY MODE
OF SEVERE WEATHER.

AS USUAL THERE ARE LIMITING FACTORS. TODAYS BIGGEST POTENTIAL FLY
IN THE OINTMENT HAS TO BE MOISTURE...OR SPECIFICALLY THE LACK OF
IT. THE 00Z SOUNDING FROM BIRMINGHAM INDICATED PW OF ONLY .49
INCHES...WITH .66 INCHES UPSTREAM AT JACKSON. FORECAST SOUNDINGS
SUGGEST PW WILL REACH AN INCH BY NOON...BUT NEVER GET MUCH HIGHER
THAN THAT. GENERALLY REGARD ONE INCH AS THE BARE MINIMUM FOR
CONVECTIVE PRECIP AROUND THESE PARTS. LACK OF MOISTURE MAY RESULT
IN THUNDERSTORMS BEING CONFINED TO THE FRONTAL BOUNDARY WHERE LIFT
IS MAXIMIZED LATE THIS AFTERNOON AND OVERNIGHT. RAIN/THUNDERSTORMS
WILL LIKELY CONTINUE FOR SEVERAL HOURS AFTER SUNSET...BUT SHOULD
DISSIPATE BY MIDNIGHT.

COOLER TEMPERATURES ARE IN STORE ON SUNDAY WITH SCATTERED SHOWERS.
THE FRONT WILL LIKELY STALL SOMEWHERE SOUTH OF MONTGOMERY...
GRADUALLY WEAKENING AND WAITING FOR THE NEXT SHORTWAVE TO SHUNT IT
TO THE COAST.

12/SIRMON

SUNDAY NIGHT AND MONDAY...AXIS OF COLD AIR/MAIN SPOKE OF THE UPPER
LOW ROTATES ACROSS CENTRAL ALABAMA...FOR WHAT...SHOULD...BE THE
COOLEST TEMPERATURES WE SHOULD SEE FOR THE SEASON...WITH HIGH
TEMPERATURES RUNNING 13 OR SO DEGREES BELOW NORMAL FOR MOST
LOCATIONS. ALTHOUGH THE MORNING LOW TEMPERATURES WILL NOT BE QUITE
AS COLD RELATIVELY...DUE TO OVERNIGHT MIXING AND CLOUD COVER...
MONDAY HIGH TEMPS WILL STRUGGLE TO REACH 70 NORTH...AND THE LOWER
70S ACROSS THE SOUTH. EXPECT PRECIP TO BE LARGELY DIURNALLY
DEPENDANT...FOR A DRY SUNDAY NIGHT...ALTHOUGH THE FRONT WILL BE
PAINFULLY CLOSE TO SOUTHERN COUNTIES. MONDAY...LOOKS LIKE A WAVE
ALONG THE FRONT WILL BRING A BRUSH OF SHOWERS TO THE SOUTHEASTERN
THIRD OF THE FORECAST AREA...WHILE ANOTHER LOBE OF VORTICITY
SWINGS SOUTHWARD ACROSS THE TENNESSEE VALLEY IN THE AFTERNOON
HOURS FOR SLIGHT CHANCE POPS ON THE NORTHERN PERIPHERY.

JD/81

.LONG TERM...(TUESDAY THROUGH SATURDAY) AS MENTIONED ABOVE...GFS,
EUROPEAN, GEM AND NOGAPS ALL ON THE SAME PAGE BASICALLY...WITH A
GRADUALLY WEAKENING/FILLING LOW AND TROUGH ACROSS THE OHIO VALLEY
THROUGH THE END OF THE WEEK. SOME MINOR DIFFERENCES BEGIN TO CREEP
IN BY 00Z FRIDAY...WITH EURO/GFS/NOGAPS HINTING THAT A STRONGER
CLOSED LOW NORTH OF THE OHIO LAKES MAY BE POISED TO ENTER THE
NORTHWESTERLY FLOW AND FILL IN THE BACK OF THE TROUGH. GFS HAS
THIS FEATURE AT LEAST AS A FAIRLY SIGNIFICANT SHORTWAVE AND DOES
BRING IT SOUTH FRIDAY NIGHT INTO SATURDAY. IT USUALLY TAKES A
WHILE TO WORK OUR WAY OUT OF A BLOCKING PATTERN...SO IT WILL BE
INTERESTING TO SEE HOW THIS SITUATION DEVELOPS AS WE GET CLOSER.

SO...WHAT ALL THAT MEANS IS THAT AS THE LOW FILLS AND WEAKENS...WE
SHOULD EXPECT A GRADUAL WARMING TREND THROUGH AT LEAST FRIDAY...
WITH TEMPS 4 TO 5 DEGREES WARMER EACH DAY. ALTHOUGH LOW LEVEL
MOISTURE WILL CONTINUE TO BE LIMITED...THE COMBINATION OF STEEP
AFTERNOON LOW LEVEL LAPSE RATES...COLD AIR ALOFT...AND A NEARLY
CONTINUOUS PARADE OF SHORT WAVES WILL KEEP AFTERNOON SHOWERS
AND/OR THUNDERSTORMS IN THE PICTURE UNTIL AT LEAST WEDNESDAY. AT
THIS TIME...IT APPEARS THE ATMOSPHERE WILL BEGIN TO WARM ALOFT
THURSDAY AS THE LOW LIFTS NORTHWARD...TAKING SHOWERS OUT OF ALL
BUT THE NORTHEASTERN CORNER OF THE FORECAST AREA THURSDAY AND
FRIDAY. QUESTIONS HEADING INTO DAY 8 AS MENTIONED ABOVE...
DEPENDING ON THE STRENGTH...SPEED...AND EVOLUTION OF NEXT DIGGING
TROUGH.

AS FOR TEMPS THROUGH THE PERIOD...GENERALLY ACCEPTED GUIDANCE FOR
DAYTIME HIGHS...AND ALLOWED SOME INFLUENCE FROM COOP MOS FOR
OVERNIGHT LOWS UNDER MORE CALM/CLOUD FREE OVERNIGHT CONDITIONS.
GENERALLY TOOK THE LOW SIDE OF POPS FOR NIGHT TIME POPS THROUGH
THE PERIOD...EXPECTING POPS TO BE STRONGLY DIURNAL.

JD/81

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     55  73  49  69 /  50  30  10  20
ANNISTON    57  73  49  68 /  50  30  10  20
BIRMINGHAM  56  74  50  69 /  50  30  10  10
TUSCALOOSA  57  76  50  71 /  50  30  10  10
CALERA      57  75  50  70 /  50  30  10  10
AUBURN      58  77  51  70 /  50  30  10  30
MONTGOMERY  60  79  52  71 /  50  30  10  20
TROY        61  81  51  69 /  30  30  10  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/81
Hazardous weather outlook, May 13, 5:30 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT SAT MAY 13 2006

ALZ011>015-017>050-141030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
OVERNIGHT ACROSS CENTRAL ALABAMA.  LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS FROM THESE STORMS.  STORMS WILL LIKELY
INITIATE AROUND 3 PM...AND ARE EXPECTED TO CONTINUE WELL INTO THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED TODAY AND TONIGHT.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:25 AM CDTSevere Thunderstorm WarningBMXMarion30 min
May 13, 6:39 AM CDTSevere Thunderstorm WarningBMXFayette, Walker, Winston36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.